Arte SheetsLearn. Try. Understand.

Clinical Medicine & Physiology

Burch-Wartofsky Point Scale (BWPS) Calculator: Thyroid Storm Diagnostic Criteria

Calculate Henry B. Burch and Leonard Wartofsky’s (1993) Thyroid Storm Point Scale (0–140 points) across Thermoregulatory Dysfunction, CNS Effects, GI-Hepatic Dysfunction, Tachycardia, Heart Failure, Atrial Fibrillation, and Precipitant History.

Why thyroid storm is a CLINICAL bedside diagnosis — never wait for free-T4 lab turnaround!

Serum Free T4 and TSH levels cannot distinguish uncomplicated thyrotoxicosis from life-threatening Thyroid Storm (10%–30% ICU mortality)! Formulated by Henry B. Burch and Leonard Wartofsky (1993, Endocrinol. Metab. Clin. North Am.) and endorsed by the American Thyroid Association (ATA), the Burch-Wartofsky Point Scale (BWPS) scores multi-organ decompensation across six clinical axes: Temperature (37.2–37.7°C = 5 up to >= 40.0°C = 30 pts), CNS Effects (Absent = 0, Mild agitation = 10, Moderate delirium/psychosis/lethargy = 20, Severe seizure/coma = 30 pts), GI-Hepatic Dysfunction (Absent = 0, Moderate diarrhea/nausea/vomiting/abdominal pain = 10, Severe unexplained jaundice = 20 pts), Heart Rate (99–109 = 5, 110–119 = 10, 120–129 = 15, 130–139 = 20, >= 140 = 25 pts), Congestive Heart Failure (Absent = 0, Mild pedal edema = 5, Moderate bibasilar rales = 10, Severe pulmonary edema = 15 pts), Atrial Fibrillation (+10 pts), and Precipitating Event (+10 pts)!

Summing all domains stratifies urgency immediately: < 25 points = Thyroid Storm Unlikely, 25 to 44 points = Suggestive of Impending Storm, and >= 45 points = Highly Suggestive of Thyroid Storm (initiate beta-blockade, thionamide, iodine >1 hr after thionamide, hydrocortisone, and cooling)!

BWPS Total Score Range (0 to 140)ATA / Burch-Wartofsky Diagnostic TierImmediate Clinical Management
< 25 PointsThyroid Storm UnlikelyTreat thyrotoxicosis; monitor serial vitals
25 to 44 PointsImpending Thyroid StormClose step-down/ICU observation; early aggressive therapy if deteriorating
>= 45 PointsHighly Suggestive of Thyroid StormFull ICU multi-modal thyroid storm protocol + treat precipitant

Total Burch-Wartofsky Point Scale (BWPS) Score

Computes exact BWPS total from Temperature °C (B2), CNS grade 0–3 (B3 -> 0/10/20/30), GI-Hepatic grade 0–2 (B4 -> 0/10/20), Heart Rate bpm (B5: 99–109=5, 110–119=10, 120–129=15, 130–139=20, >=140=25), CHF grade 0–3 (B6 -> 0/5/10/15), and AFib + Precipitant count 0–2 in B7 (each +10).

=IF(OR(B2 < 35, B2 > 43, B3 < 0, B3 > 3, B4 < 0, B4 > 2, B5 < 30, B5 > 260, B6 < 0, B6 > 3, B7 < 0, B7 > 2), "Invalid BWPS Clinical Inputs", IF(B2 >= 40, 30, IF(B2 >= 39.4, 25, IF(B2 >= 38.9, 20, IF(B2 >= 38.3, 15, IF(B2 >= 37.8, 10, IF(B2 >= 37.2, 5, 0)))))) + B3 * 10 + B4 * 10 + IF(B5 >= 140, 25, IF(B5 >= 130, 20, IF(B5 >= 120, 15, IF(B5 >= 110, 10, IF(B5 >= 99, 5, 0))))) + B6 * 5 + B7 * 10)

Burch-Wartofsky Diagnostic Classification (< 25, 25–44, >= 45)

Classifies Total BWPS into Unlikely (< 25), Impending Storm (25–44), or Highly Suggestive of Thyroid Storm (>= 45).

=IF(OR(B2 < 35, B2 > 43, B3 < 0, B3 > 3, B4 < 0, B4 > 2, B5 < 30, B5 > 260, B6 < 0, B6 > 3, B7 < 0, B7 > 2), "Invalid BWPS Clinical Inputs", IF((IF(B2 >= 40, 30, IF(B2 >= 39.4, 25, IF(B2 >= 38.9, 20, IF(B2 >= 38.3, 15, IF(B2 >= 37.8, 10, IF(B2 >= 37.2, 5, 0)))))) + B3 * 10 + B4 * 10 + IF(B5 >= 140, 25, IF(B5 >= 130, 20, IF(B5 >= 120, 15, IF(B5 >= 110, 10, IF(B5 >= 99, 5, 0))))) + B6 * 5 + B7 * 10) >= 45, "BWPS >= 45: Highly Suggestive of Thyroid Storm", IF((IF(B2 >= 40, 30, IF(B2 >= 39.4, 25, IF(B2 >= 38.9, 20, IF(B2 >= 38.3, 15, IF(B2 >= 37.8, 10, IF(B2 >= 37.2, 5, 0)))))) + B3 * 10 + B4 * 10 + IF(B5 >= 140, 25, IF(B5 >= 130, 20, IF(B5 >= 120, 15, IF(B5 >= 110, 10, IF(B5 >= 99, 5, 0))))) + B6 * 5 + B7 * 10) >= 25, "BWPS 25–44: Suggestive of Impending Thyroid Storm", "BWPS < 25: Thyroid Storm Unlikely")))

Try the example

Use the original values or change them to test your understanding.

Further reading